Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 22, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 19, 2004, 7:49 PM EDT for Harnett County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2004, 7:49 PM EDT (23:49 UTC)
- Expired
- May 19, 2004, 8:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Harnett County, NC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 192349 SVRRAH NCC085-200030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 748 PM EDT WED MAY 19 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARNETT COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 830 PM EDT * AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DUNCAN...OR ABOUT 11 MILES NORTHWEST OF LILLINGTON...MOVING SOUTH AT 10 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... RAVEN ROCK STATE PARK... LILLINGTON... A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3563 7880 3560 7903 3532 7904 3534 7869 $$ 12
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:11 PM EDT, 6 hours 38 minutes earlier.
Area forecast discussion, May 19, 1:11 PM EDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 111 PM EDT WED MAY 19 2004 .DISCUSSION... SHORT TERM THROUGH FRIDAY NIGHT...BEST RAIN POTENTIAL FROM SCATTERED DEEP CONVECTION APPEARS TO BE THIS EVENING...BUT MOISTURE AND INSTABILITY WILL BE SUFFICIENT FOR A GENERAL 20-30 PERCENT CHANCE OF AIRMASS LATE DAY SHOWERS/TSTMS THU AND FRI AS WELL. MAIN FOCUS FOR TSTMS THIS EVENING APPEARS TO BE A SHORT WAVE ALOFT CROSSING THE CENTRAL APPALACHIANS THIS AFTERNOON AND EXPECTED TO DRIFT EAST AND SOUTHEAST. AN ASSOCIATED LINE OF TSTMS SHOULD MOVE OFF THE VIRGINIA BLUE RIDGE INTO THE PIEDMONT. OUTFLOW FROM THIS LINE MAY PROPAGATE ADDITIONAL STORMS SOUTHWARD OVER THE PIEDMONT AND COASTAL PLAIN WITH THE THREAT IN THE SOUTHEAST POSSIBLY LASTING TO NEAR MIDNIGHT. AS PREVIOUS...POPS WILL BE IN THE 40 TO 60 PERCENT RANGE. MINIMUMS WILL RANGE FROM ABOUT 63 NW TO 68 SE. THU AND FRI...RIDGING TAKES PLACE ALOFT WITH ASSOCIATED WARMING AND DRYING OF THE UPPER LAYERS AND THIS PATTERN HOLDS THROUGH FRIDAY NIGHT. LAPSE RATES REMAIN CONDITIONALLY UNSTABLE. BUT WITH THE ABSENCE OF BOUNDARIES..LATE DAY DEEP CONVECTION SHOULD REMAIN ISOLATED OR WIDELY SCATTERED BOTH DAYS. UNDER PARTLY TO MOSTLY SUNNY SKIES... 12Z LOW LEVEL THICKNESS RANGING NEAR 1395-1400M THU AND 1403-1408M FRI... TEMPERATURES SHOULD MAX IN THE MID TO UPPER 80S THU AND UPPER 80S TO LOWER 90S FRI. -RFG EXTENDED... SATURDAY THROUGH WEDNESDAY... MID LEVEL RIDGING CONTINUES THROUGH THE WEEKEND INTO EARLY NEXT WEEK. LEE TROUGH PERSISTS ALSO. THIS WILL RESULT IN GENERALLY WIDELY SCATTERED MAINLY AFTERNOON AND EVENING CONVECTION AS THE AIR MASS WILL REMAIN SOMEWHAT MOIST AND UNSTABLE. A WEAK IMPULSE CROSSES ON SUNDAY AND ANOTHER ONE TUESDAY AND WILL AID IN SLIGHTLY BETTER CHANCES THESE DAYS. A RIDGE BUILDS AGAIN WEDNESDAY. DOWNSLOPE FLOW IN MID/UPPER LEVELS AND LITTLE IN THE WAY OF BOUNDARIES WILL RESULT IN A DRY DAY. TEMPERATURES WILL CONTINUE IN THE GENERAL RANGE OF 85 TO NEAR 90. -RA && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && SHORT TERM...RFG LONG TERM....RA
Hazardous weather outlook, May 19, 5:45 AM EDT, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 545 AM EDT WED MAY 19 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-201000- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 545 AM EDT WED MAY 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING. THE GREATER COVERAGE OF SHOWERS AND STORMS WILL BE OVER THE NORTHEAST QUARTER OF CENTRAL NORTH CAROLINA... MAINLY NORTH AND EAST OF RALEIGH... WITH LESSER COVERAGE SOUTHWEST TOWARD ALBEMARLE AND ROCKINGHAM. AN ISOLATED STORM OR TWO OVER NORTH SECTIONS OF CENTRAL NORTH CAROLINA MAY PRODUCE STRONG WIND GUSTS OR SMALL HAIL... HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN... ISOLATED STORMS CAN BE EXPECTED IN THE AFTERNOON AND EARLY EVENING EACH DAY... MAINLY ALONG AND EAST OF INTERSTATE 95. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. GIH
In the hours before
Special weather statement, May 19, 4:26 PM EDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 426 PM EDT WED MAY 19 2004 NCZ007>009-021>025-038-039-192200- ALAMANCE NC-DAVIDSON NC-DURHAM NC-FORSYTH NC-GRANVILLE NC- GUILFORD NC-ORANGE NC-PERSON NC-RANDOLPH NC-VANCE NC- INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...CHAPEL HILL... CREEDMOOR...DURHAM...GRAHAM...GREENSBORO...HENDERSON...HIGH POINT... HILLSBOROUGH...LEXINGTON...OXFORD...RANDLEMAN... ROXBORO AND WINSTON-SALEM 426 PM EDT WED MAY 19 2004 ...SHOWERS AND THUNDERSTORMS TO AFFECT THE LATE AFTERNOON RUSH HOUR... A BAND OF SHOWERS AND THUNDERSTORMS WILL DRIFT SOUTHEAST THROUGH A LARGE SECTION OF THE NORTHERN PIEDMONT OF CENTRAL NORTH CAROLINA THROUGH 6 PM. MOST OF THE SHOWERS AND STORMS WILL OCCUR ALONG AND NORTH OF I-85. THE SHOWERS AND STORMS WILL AFFECT SUCH PLACES AS WINSTON-SALEM... GREENSBORO... OXFORD... HENDERSON... AND BURLINGTON. GUSTY WINDS OF 35 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THE STORMS. THE HEAVY DOWNPOURS WILL REDUCE THE VISIBILITY TO JUST A COUPLE HUNDRED FEET... THUS MOTORISTS WILL TO DRIVE WITH EXTRA CAUTION LATE THIS AFTERNOON. WSS
Special weather statement, May 19, 4:54 PM EDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 454 PM EDT WED MAY 19 2004 NCZ042-077-078-089-192200- HARNETT NC-JOHNSTON NC-SAMPSON NC-WAYNE NC- 454 PM EDT WED MAY 19 2004 ...SEVERAL STRONG THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF JOHNSTON...WAYNE...HARNETT AND SAMPSON COUNTIES THROUGH 600 PM... AT 454 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS MOVING AWAY FROM LILLINGTON IN HARNETT COUNTY...AND TOWARD DUNN...LINDEN..AND BENSON. THE STORMS IS MOVING EAST AT 10 TO 15 MPH. SOME OTHER LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE......PARKERS MILL...OVERSHOT...BENTONVILLE... GRANTHAM...AND STEVENS MILL. STRONG GUSTY WINDS...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. ANOTHER CLUSTER OF STORMS WILL MOVE ACROSS CENTRAL JOHNSTON COUNTY...AFFECTING SMITHFIELD...PRINCETON...AND POSSIBLY GOLDSBORO AND FREMONT THROUGH THE LATE AFTERNOON. DRIVERS ON PORTIONS OF I-95 AND I-40 WILL ALSO BE AFFECTED. VISIBILITIES WILL BE QUICKLY REDUCED IN HEAVY RAIN...AND PONDING OF WATER ON ROADWAYS CAN RESULT IN A LOSS OF CONTROL DUE TO HYDROPLANING. SGY
Special weather statement, May 19, 6:03 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 603 PM EDT WED MAY 19 2004 NCZ078-086-088-089-192300- CUMBERLAND NC-HOKE NC-SAMPSON NC-WAYNE NC- INCLUDING THE CITIES OF...CLINTON...FAYETTEVILLE...FORT BRAGG... GOLDSBORO...MOUNT OLIVE AND RAEFORD 603 PM EDT WED MAY 19 2004 ...THUNDERSTORM WITH FREQUENT LIGHTNING AND HEAVY RAIN MOVING SOUTH OF FAYETTEVILLE... WIDELY SCATTERED THUNDERSTORMS WILL MOVE SOUTHEAST AT 15 MPH ACROSS SECTIONS OF THE COASTAL PLAIN AND SANDHILLS THROUGH 7 PM. A THUNDERSTORM PRODUCING FREQUENT LIGHTNING AND VERY HEAVY RAIN WILL PASS CLOSE TO HOPE MILLS. OTHER STORMS MAY AFFECT AREAS NEAR AND SOUTH OF GOLDSBORO... AND NEAR AND NORTH OF LAURINBURG. THE SHOWERS AND STORMS WILL SLOWLY DIMINISH IN COVERAGE AND INTENSITY AFTER 8 PM. PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THE THUNDERSTORMS AS WELL AS WIND GUSTS NEAR 30 MPH.
Special weather statement, May 19, 6:14 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 614 PM EDT WED MAY 19 2004 NCZ011-026>028-038>043-073>077-200000- CHATHAM NC-DAVIDSON NC-EDGECOMBE NC-FRANKLIN NC-HALIFAX NC- HARNETT NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH NC- RANDOLPH NC-STANLY NC-WAKE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...CARTHAGE...CARY... DOWNTOWN RALEIGH...HALIFAX...LEXINGTON...LILLINGTON...LOUISBURG... NASHVILLE...PITTSBORO...RANDLEMAN...ROANOKE RAPIDS...ROCKY MOUNT... SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO... TROY AND WEST RALEIGH 614 PM EDT WED MAY 19 2004 ...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE PIEDMONT AND INTO THE NORTHERN COASTAL PLAIN... A BAND OF SHOWERS AND THUNDERSTORMS WILL MOVE SOUTHEAST AT 20 MPH ACROSS THE PIEDMONT AND NORTHERN COASTAL PLAIN OF CENTRAL NORTH CAROLINA THROUGH 8 PM. THE STRONGEST STORMS WILL AFFECT THE NORTHSIDE OF RALEIGH AS WELL AS MORRISVILLE... CARY... WAKE FOREST... NEW HOPE... KNIGHTDALE... SPRING HOPE... ENFIELD... AND ROCKY MOUNT. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THE THUNDERSTORMS. THE STORMS WILL PRODUCE RAINFALL AMOUNTS BETWEEN ONE AND ONE AND A HALF INCHES IN LESS THAN AN HOUR.
Local storm report, May 19, 6:55 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
655 PM EDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 6 NE CARY 35.84N 78.72W
05/19/2004 0.50 INCH WAKE NC TRAINED SPOTTER
PEA TO MARBLE SIZED HAIL REPORTED NEAR RALEIGH
&&
SGYSpecial weather statement, May 19, 7:32 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 732 PM EDT WED MAY 19 2004 NCZ041-042-076-077-200030- HARNETT NC-JOHNSTON NC-LEE NC-WAKE NC- 732 PM EDT WED MAY 19 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE...JOHNSTON...LEE AND HARNETT COUNTIES THROUGH 830 PM EDT... AT 732 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF SANFORD TO 13 MILES NORTH OF SMITHFIELD...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...LILLINGTON...ANGIER...AND FUQUAY-VARINA. STRONG GUSTY WINDS...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. SGY
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 4:38 PM EDT | Severe Thunderstorm Warning | RAH | Granville | 37 min |
| May 19, 6:39 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 36 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.